[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: HYPOS and seizures WASRe: [IPk] Constant highs

So much for 'continuing patient education' !

The concerns about using lucozade if someone is fitting is simply that they
might choke if not fully conscious. If you catch a hypo early enough, it's
still perfectly correct to use lucozade or similar. Many parents use thick
honey which I think is a good idea when a person is more drowsy in a hypo,
because it will stay in the cheek.

The brain needs only 2 things to operate, oxygen and glucose. If either are
not available, it will 'malfunction' eg can't walk or talk properly, and
fitting becomes likely. Children have a much lower threshold for fitting, ie
will fit with less insult to the brain. Is long-term harm a possibility? The
jury is still very much out, which is reassuring.

I have fitted twice in hypos, but on one occasion I was working nights in a
casualty department at the time. The ambulance brought me back to the
department for treatment, where I was given intravenous glucose (better than
glucagon, and often available from your GP). As I woke up, several of my
colleagues were standing over me with looks of concern on their faces. As I
opened my eyes, they took my hand and said, ....'Tony you will still be able
to work tonight, won't you' !!


----- Original Message -----
From: <email @ redacted>
To: <email @ redacted>
Sent: Monday, June 17, 2002 10:30 PM
Subject: Re: HYPOS and seizures WASRe: [IPk] Constant highs

> You are the same as me then.  I was diagnosed at age 10 and am now 38.  As
> mentioned earlier, I haven't had a fit for 4 years but about a month ago I
> was late having my breakfast and got so engrossed in the Kilroy programme
> needless to say, I had a fit.  The scary thing is, I was aware of it for
> first time in my life.  I was gripping the arms of the chair while my head
> was as far back as it would go.  I stopped for a moment and tried to stand
> to get some lucozade but as soon as I tried, the fit started throwing me
> about again.  I haven't told the doctor because I am sure he won't believe
> but my mum and husband know about it.
> I am like you where the sickness is concerned.  My daughter is diabetic
> and she is sick for a good 12 hours after she has had a fit.  The doctor
> it is because I haven't administered glucagon which also helps to relax
> muscles in the stomach.  I have just been having lengthy talks with my mum
> (who had 3 of us as diabetic) about how we used to deal with fits by
> sugar and water or lucozade and how completely shocked we are now that you
> are not to treat a fit like this, but must administer glucagon.
> It is only since my daughter became diabetic last August that I have
> so much about diabetes and its treatment.  I asked why I hadn't already
> all of this and was told that it must be I had been diabetic a long time
> new treatments and techniques were being shown to new patients as a matter
> course when teaching them everything.  I mean, my daughter's prescription
> made up of 2 pages and mine is only half full.  I don't have glucagon on
> for a start.
> Well, I think I'll wander off to bed now after all that.
> Barbara
> ----------------------------------------------------------
> for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
> help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml